Texas, 2012

Flash Flooding and Flooding in Texas, March 19 to 20, 2012

March 19 to 20, 2012 · NWS FWD · 32 events in 18 counties and zones

A powerful and slow moving upper level low pressure system brought severe weather and flooding to North Texas on the 19th and into the overnight hours of the 20th. The event initially began as severe thunderstorms with hail up to the size of golf balls developed in the western portions of the CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$667,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A powerful and slow moving upper level low pressure system brought severe weather and flooding to North Texas on the 19th and into the overnight hours of the 20th. The event initially began as severe thunderstorms with hail up to the size of golf balls developed in the western portions of the CWA. Damaging winds and flooding became the main concern after midnight. Several locations across North Texas received over 6 inches of rain from this event. Significant flash flooding occurred in McLennan and Navarro Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 19, 11:21 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 19, 11:21 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1221 PM CDT MON MAR 19 2012

.AVIATION...
ACTIVE WEATHER EXPECTED FOR THIS FORECAST PERIOD. LINE OF
THUNDERSTORMS...AND ASSOCIATED OUTFLOW BOUNDARY...FROM NEAR BOWIE
TO COMANCHE...WILL CONTINUE TO DRIFT EASTWARD THROUGH THE
AFTERNOON HOURS. SIMPLE EXTRAPOLATION WILL PUT THIS LINE NEAR THE
METROPLEX AIRPORTS BETWEEN 21-22Z. COOLER AIR BEHIND THE BOUNDARY
ALREADY IN PLACE...AS GRAHAM HAS ALREADY FALLEN TO 55 DEGREES
BEHIND THE BOUNDARY. EXPECT TO SEE MVFR CEILINGS THROUGH 21Z FOR
MOST SITES...BEFORE WE GET THE LINE OF THUNDERSTORMS MOVING
THROUGH THE AIRPORTS. AFTER THE INITIAL LINE OF STORMS...EXPECT A
BRIEF LULL IN THE ACTION...UNTIL 04-06Z...WHEN THE NEXT LINE OF
SHOWERS AND STORMS MOVE THROUGH. KEEPING A 3 TO 4 HOUR PERIOD
POTENTIAL FOR LOCALIZED HEAVY RAINFALL DURING THE OVERNIGHT AND
EARLY MORNING HOURS.

14

&&

.UPDATE...
INITIAL LINE OF CONVECTIVE ACTIVITY CONTINUES TO SLOWLY MOVE EAST
THIS MORNING AND IS MOVING INTO THE WESTERN COUNTIES NOW. RADAR
DATA INDICATES AN OUTFLOW BOUNDARY HAS COME OFF OF THIS CONVECTION
AND IS MOVING EASTWARD.  IT WILL BE INTERESTING TO SEE HOW
ADDITIONAL CONVECTIVE ACTIVITY EVOLVES AS THIS BOUNDARY MOVES INTO
A MOIST UNSTABLE ENVIRONMENT. WATER VAPOR IMAGERY SHOWS A DECENT
VORT MAX ROTATING AROUND THE BASE OF THE LARGE UPPER TROF WHICH
SHOULD HELP INCREASE LARGE SCALE FORCING INTO THE EARLY AFTERNOON.
12Z FORT WORTH SOUNDING IS MODERATELY UNSTABLE AND WEAKLY CAPPED.
WITH TEMPERATURES WARMING INTO THE MID/UPPER 70 BY AFTERNOON WITH
SUBSTANTIAL BREAKS IN THE CLOUDS...SURFACE BASED INSTABILITY
SHOULD INCREASE TO AROUND 3000J/KG. STEEP MID LEVEL LAPSE RATES
WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO SEVERE THUNDERSTORMS
THROUGH AFTERNOON. HIGH RESOLUTION GUIDANCE SUGGEST THAT LOW LEVEL
WIND FIELDS WILL REMAIN SUFFICIENTLY BACKED INTO THIS EVENING
CREATING A FAVORABLE PROFILE FOR AT LEAST SOME TORNADOES. THE
GREATER THREAT WILL LIKELY BE FOR LARGE HAIL AND DAMAGING WINDS.
CURRENT POP FORECAST WAS ADJUSTED BASED ON RADAR TRENDS BUT
OVERALL CHANCES WILL REMAIN NEAR 100 PERCENT THROUGH TONIGHT.

LOW LEVEL WINDS CONTINUE TO CRANK THIS MORNING WITH 55KT LLJ
OVERHEAD AND AMPLE SUN TO MIX SOME OF THIS DOWN. WILL GO AHEAD AND
ISSUE A WIND ADVISORY FOR ALL OF NORTH TEXAS THROUGH THIS EVENING.
WINDS MAY DIMINISH BEHIND OUTFLOW ACROSS THE WESTERN COUNTIES BUT
IF THIS FEATURE STALLS...WINDS WILL CONTINUE TO BE ABOVE CRITERIA.

IT STILL APPEARS THAT VERY HEAVY RAINFALL WILL OCCUR OVER A GOOD
PORTION OF NORTH TEXAS. CURRENT FLASH FLOOD WATCH IS IN GOOD SHAPE
SO WILL MAKE NO CHANGES THERE. RAINFALL AMOUNTS OF 2 TO 5 INCHES
WITH ISOLATED AMOUNTS IN EXCESS OF 6 INCHES POSSIBLE.

DUNN

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT MON MAR 19 2012/
A COMPLICATED FORECAST TO SAY THE LEAST WITH SEVERE WEATHER AND
FLASH FLOODING POSSIBLE OVER THE REGION FOR THE FIRST HALF OF THE
WEEK. A DEEP WESTERN U.S UPPER TROUGH CENTERED ROUGHLY OVER EASTERN
ARIZONA...WILL CONTINUE TO DEEPEN THROUGH TUESDAY WHILE IT
TRANSLATES SLOWLY EASTWARD. THE CENTER OF THE UPPER LOW IS NOW
PROGGED TO REACH THE WESTERN OR SOUTHWESTERN PORTIONS OF NORTH
TEXAS BY WEDNESDAY AFTERNOON AND THEN LIFT NORTH OR NORTHWEST OF
THE REGION ON THURSDAY. THIS TRACK IS CONSIDERABLY FARTHER SOUTH
THAN PREVIOUS RUNS OF ALL MODELS AND THIS WILL HAVE DIRECT IMPACT
ON PRECIPITATION TIMING AND RAINFALL AMOUNTS.

FOR TODAY...WE EXPECT A SQUALL LINE OF STRONG TO SEVERE
STORMS...CURRENTLY ACROSS WEST TEXAS...TO REACH THE WESTERN ZONES
OF NORTH TEXAS AROUND SUNRISE. THE LINE SHOULD CONTINUE TO
PROPAGATE EASTWARD ACROSS NORTH TEXAS THROUGH THE DAY AND INTO THE
EVENING HOURS. THE LINE SHOULD SLOW DOWN OR STALL ACROSS THE CENTRAL
OR EASTERN HALF OF NORTH TEXAS DURING THE LATE AFTERNOON OR
EVENING HOURS DEPENDING ON THE STRENGTH OF THE COLD POOL BEHIND
THE DAYTIME CONVECTION. THE ATMOSPHERE IS RIPE FOR SEVERE WEATHER
TODAY WITH MODERATE INSTABILITY...LOW LEVEL SHEAR AND AMPLE DEEP
LAYER MOISTURE. THE MOST LIKELY SEVERE WEATHER HAZARDS TODAY WILL
BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. SOME DISCRETE
SUPERCELLS AHEAD OF THE MAIN SQUALL LINE ARE ALSO POSSIBLE WITH
POTENTIAL FOR A FEW TORNADOES. THE FORECAST FOR TONIGHT WILL BE
DEPENDENT ON THE PROPAGATION OF THE SQUALL LINE TODAY AND THE
LOCATION OF AN EASTWARD MOVING COLD FRONT. THE MOST LIKELY
SCENARIO FOR TONIGHT IS THAT THE COLD FRONT WILL REACH NEAR THE
INTERSTATE 35 CORRIDOR AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ALONG AND AHEAD OF IT. SINCE THERE IS MUCH UNCERTAINTY ON WHERE
THE FRONT WILL ACTUALLY END UP...WE WILL OPT TO KEEP CHANCE POPS
IN THE WEST TONIGHT AND MUCH HIGHER POPS IN THE EAST. IT APPEARS
THAT TRAINING OF STORMS TODAY AND TONIGHT WILL PRODUCE PERIODS OF
HEAVY RAINFALL AND A GOOD CHANCE OF FLASH FLOODING.

RAINFALL CHANCES WILL CONTINUE ON TUESDAY AS THE UPPER LOW MOVES
ACROSS FAR WEST TEXAS. THE BEST RAIN CHANCES WILL BE ACROSS THE
EASTERN SECTIONS OF NORTH TEXAS WHERE THE COLD FRONT IS EXPECTED
TO BE. THE FRONT IS PROGGED TO MOVE THROUGH ALL OF NORTH TEXAS
TUESDAY EVENING. HOWEVER...LARGE SCALE LIFT WILL REMAIN IN PLACE
AND SOME ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE.
FOR NOW...WE WILL LEAVE THE FLASH FLOOD WATCH IN EFFECT FROM TODAY
THROUGH TUESDAY EVENING FOR THE EASTERN TWO THIRDS OF NORTH TEXAS...
ALTHOUGH THE BEST POTENTIAL FOR HEAVY RAINFALL WILL BE THIS
AFTERNOON THROUGH TUESDAY MORNING. TOTAL RAINFALL AMOUNTS FROM
THIS EVENT WILL AVERAGE 1 TO 3 INCHES ACROSS THE WESTERN HALF OF
THE REGION AND 3 TO 6 INCHES ACROSS THE EAST. WE WILL KEEP SOME LOW
POPS IN THE FORECAST WEDNESDAY AS THE UPPER LOW MEANDERS NORTHWARD
ACROSS TEXAS. PRECIPITATION SHOULD END ACROSS THE REGION WEDNESDAY
NIGHT...BUT SOME WRAP AROUND CLOUDS ARE LIKELY. THE SUN WILL
RETURN TO THE REGION THURSDAY AS THE UPPER LOW LIFTS TO THE
CENTRAL PLAINS AND A RIDGE OF HIGH PRESSURE BUILDS IN FROM THE
WEST. THE REMAINDER OF THE WEEK THROUGH THE WEEKEND SHOULD BE
RAIN-FREE AND MILD WITH HIGHS IN THE 70S AND LOWS IN THE 40S AND
50S.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  81  57  70  51  62 /  90 100  70  30  30
WACO, TX              80  55  68  50  64 /  80 100  80  40  20
PARIS, TX             77  57  64  52  66 /  90 100 100  40  30
DENTON, TX            80  56  69  49  63 / 100  90  70  30  30
MCKINNEY, TX          79  52  66  48  64 / 100 100  70  30  30
DALLAS, TX            80  54  67  52  63 /  90 100  70  30  30
TERRELL, TX           79  54  66  50  65 /  80 100  80  40  30
CORSICANA, TX         80  54  68  51  65 /  70 100  80  40  20
TEMPLE, TX            79  55  68  48  66 /  70 100  70  40  20
MINERAL WELLS, TX     77  51  69  48  60 /  90  80  50  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR TXZ092>095-103>107-
118>123-133>135-144>148-156>162-174-175.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

14/91
Hazardous weather outlook, Mar 19, 4:11 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
511 AM CDT MON MAR 19 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201015-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
511 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF NORTH TEXAS TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS NORTH TEXAS TODAY AND TONIGHT. SOME
STORMS COULD BECOME SEVERE WITH DAMAGING DOWNBURST WINDS AND LARGE
HAIL. A FEW TORNADOES ARE ALSO POSSIBLE. ALONG WITH THE SEVERE
WEATHER THREAT...THERE WILL BE A POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING...ESPECIALLY THIS AFTERNOON AND TONIGHT. THEREFORE...
A FLASH FLOOD WATCH IS EFFECT ACROSS THE EASTERN TWO THIRDS OF
NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS ALL OF NORTH TEXAS
TUESDAY AND TUESDAY NIGHT. SOME STORMS MAY CONTAIN HEAVY
RAINFALL...ESPECIALLY ACROSS THE EASTERN TWO THIRDS OF NORTH
TEXAS. THEREFORE...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT
TUESDAY AND TUESDAY EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTH TEXAS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY WEST OF THE INTERSTATE 35 CORRIDOR
LATE THIS MORNING THROUGH THIS AFTERNOON AND ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Mar 19, 12:19 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
119 PM CDT MON MAR 19 2012

TXZ100-191845-
YOUNG TX-
119 PM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

AT 120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF GRAHAM...MOVING NORTHEAST AT 45
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND OLNEY.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3339 9879 3341 9842 3304 9842 3300 9863
      3307 9889
TIME...MOT...LOC 1820Z 206DEG 39KT 3319 9866

82/JLD
Special weather statement, Mar 19, 12:46 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
146 PM CDT MON MAR 19 2012

TXZ129-141-191915-
EASTLAND TX-COMANCHE TX-
146 PM CDT MON MAR 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COMANCHE COUNTY
  CENTRAL EASTLAND COUNTY

AT 146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTH OF CISCO...MOVING NORTHEAST AT 35
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GORMAN.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3244 9865 3227 9854 3226 9855 3222 9852
      3215 9848 3194 9884 3208 9893 3232 9903
TIME...MOT...LOC 1846Z 244DEG 31KT 3213 9886

82/JLD

The radar

The Dyess AFB radar (KDYX), 78 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 flood, 6 flash flood, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Erath

When
March 19, 1:25 PM CST
Where
Erath County, Thurber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.500, -98.420

Hail, Palo Pinto

When
March 19, 2:03 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.800, -98.100

Hail, Parker

When
March 19, 2:09 PM CST
Where
Parker County, Whitt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.950, -98.020

Nickel sized hail covered the ground.

Hail, Parker

When
March 19, 2:15 PM CST
Where
Parker County, Poolville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.980, -97.850

Hail, Wise

When
March 19, 2:23 PM CST
Where
Wise County, Boonsville
Measured
1.75 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.070, -97.870

Dime to golfball sized hail fell in Boonsville.

Hail, Wise

When
March 19, 2:34 PM CST
Where
Wise County, Bridgeport
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.220, -97.770

Nickel sized hail covered the ground.

Hail, Wise

When
March 19, 2:57 PM CST
Where
Wise County, Decatur
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.230, -97.600

Lightning, Grayson

When
March 19, 6:07 PM CST
Where
Grayson County, 5 mi W of Sherman
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.630, -96.657

An oil tanker was struck by lightning and caught on fire.

Hail, Lampasas

When
March 19, 6:25 PM CST to 6:28 PM CST
Where
Lampasas County, Lampasas Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.100, -98.200

Hail, Coryell

When
March 19, 7:23 PM CST
Where
Coryell County, 1 mi W of Gatesville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.430, -97.767

Hail, Coryell

When
March 19, 7:45 PM CST
Where
Coryell County, Copperas Cove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.130, -97.920

Flash Flood, Dallas

When
March 19, 8:25 PM CST to March 20, 2:45 AM CST
Where
Dallas County, 2.97 mi NNW of Reinhardt to 1.48 mi SSE of Farmers Branch
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.858, -96.703

Very heavy rainfall led to flash flooding across the city of Dallas. Eight major roads had to be closed due to high water and there was significant flooding on residential streets. There was significant flash flooding around White Rock Creek, and one high water rescue was conducted by helicopter when a homeless person was stranded in a tree with rushing water below him.

Hail, McLennan

When
March 19, 9:07 PM CST
Where
McLennan County, 0.71 mi ESE of Woodway
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.517, -97.189

Penny sized hail fell at the Richland Mall in West Waco.

Flash Flood, Coryell

When
March 19, 9:33 PM CST to 11:45 PM CST
Where
Coryell County, Coryell to 1.6 mi SW of Whitehall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.550, -97.620

Several county roads were closed due to overflowing creeks and high water across Coryell County after heavy rains impacted the area.

Flash Flood, Fannin

When
March 19, 10:14 PM CST to 11:00 PM CST
Where
Fannin County, 1.13 mi ESE of Mulberry to 3.64 mi SW of Randolph
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.713, -96.262

Water was rushing over Highway 78 north of Bailey, and high water was flooding Highway 56 near Windom due to heavy rainfall. Bois D Arc Creek exceeded its banks and closed Farm-to-Market Roads 1396 and 100 due to high water from the creek.

Flash Flood, Bell

When
March 19, 10:34 PM CST to March 20, 2:30 AM CST
Where
Bell County, 1.14 mi S of White Hall to 4.88 mi NNW of (Tpl)temple Muni Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.203, -97.450

Mandatory evacuations were ordered for residents in a mobile home park along Nolan Creek in Killeen. The intersection of Highway 36 and Aycock Road in White Hall was closed due to high water.

Flood, Fannin

When
March 19, 11:00 PM CST to March 20, 9:45 AM CST
Where
Fannin County, 5.41 mi WSW of Mulberry to 1.15 mi NNW of Tulip
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.687, -96.365

Residual flooding continued and many roads remained closed through the morning hours. The most significant flooding remained along several roads that crossed the Bois D Arc Creek.

Thunderstorm Wind, Van Zandt

When
March 19, 11:20 PM CST
Where
Van Zandt County, 2.01 mi N of Walton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.399, -95.852

Large trees were uprooted near the intersection of County Road 1256 and Highway 19.

Flash Flood, McLennan

When
March 19, 11:22 PM CST to March 20, 2:30 AM CST
Where
McLennan County, 1.81 mi NNE of China Spg to 2.42 mi NE of Waco Connally Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
31.673, -97.306

Many cars were stranded at the intersection of Hewitt Drive and Chapel Road near Woodway. Many streets were also closed near this location. Additional roads were closed throughout the cities of Waco and Robinson, and one high water rescue was conducted in Waco at the intersection of North 27th Street and Colonial Avenue. Interstate 35 was closed for several hours near the Hillcrest Baptist Medical Center. A few cars were swept away at the intersection of 23rd Street and Franklin Avenue.

Flood, Coryell

When
March 19, 11:45 PM CST to March 20, 11:45 AM CST
Where
Coryell County, 4.69 mi NW of Pearl to 4.69 mi N of Copperas Cove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.464, -98.111

Residual flooding continued and many roads remained closed through the late morning hours. This was well after the heavy rain had ended.

Flood, Collin

When
March 20, 12:00 AM CST to 11:45 AM CST
Where
Collin County, 0.33 mi E of Lolaville to 1.49 mi W of Celina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.100, -96.814

Twenty-three roads were closed overnight in the county, with most closures in the northeastern portions of the county.

Thunderstorm Wind, Milam

When
March 20, 12:59 AM CST
Where
Milam County, 3.44 mi SW of Sauer
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.814, -97.020

Large tree limbs were blown down and blocked the intersection of Farm-to-Market Road 1600 and County Road 218.

Thunderstorm Wind, Milam

When
March 20, 1:08 AM CST
Where
Milam County, 1.79 mi SSE of Rockdale
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.628, -96.985

A large tree was blocking Farm-to-Market Road 908 south of Rockdale.

Thunderstorm Wind, Falls

When
March 20, 1:15 AM CST
Where
Falls County, Eloise
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.120, -96.820

Multiple trees were blown down in the town of Eloise.

Thunderstorm Wind, Robertson

When
March 20, 1:20 AM CST
Where
Robertson County, 7.92 mi W of Valley Jct Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.811, -96.762

Multiple trees were blown over about 6 miles west of Hearne. Trees were blown over across several county roads and Farm-to-Market 2095.

Flash Flood, Navarro

When
March 20, 1:28 AM CST to 3:00 AM CST
Where
Navarro County, 2.73 mi NNE of Barry to 2.06 mi SSW of Roane
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
32.135, -96.608

County Road 2005 was closed due to high water and both northbound lanes of Interstate 45 at mile marker 231 were shut down due to flooding. Storm total rainfall within the county exceeded 6 inches. Multiple roads were reported to be washed out and there was also damage to culverts and bridges. As many as 80 roads were suspected to have been damaged or washed out. The county judge issued a disaster declaration for the county due to the flooding.

Flood, McLennan

When
March 20, 2:30 AM CST to 9:30 AM CST
Where
McLennan County, 1.84 mi WNW of Hillside to 2.26 mi S of China Spg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.414, -97.177

Residual flooding continued across the county for several hours after the heavy rain had ended. The Robinson Flat Recreational Vehicle Community was evacuated due to rising waters.

Flood, Bell

When
March 20, 2:30 AM CST to 9:30 AM CST
Where
Bell County, Troy to 0.33 mi NNW of (Grk)gray Aaf Ft Hoo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.200, -97.300

Residual flooding continued and many roads remained closed until the morning hours. This was well after the heavy rain had ended.

Flood, Dallas

When
March 20, 2:45 AM CST to 9:45 AM CST
Where
Dallas County, 0.36 mi NE of Bobwyn to 1.46 mi W of Duncanville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.654, -96.575

Many roads throughout the county remained impassable after the heavy rain ended. Residential and access roads were impacted the most.

Flood, Navarro

When
March 20, 3:00 AM CST to 9:00 AM CST
Where
Navarro County, 1.45 mi S of Montfort to 2.6 mi NNE of Cryer Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.199, -96.347

Residual flooding continued and many roads remained closed until the morning hours. This was well after the heavy rain had ended.

Flood, Anderson

When
March 20, 3:30 AM CST to 7:30 AM CST
Where
Anderson County, 2.94 mi SW of Blackfoot to 2.55 mi S of Long Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.901, -95.867

Many roads across the county were closed overnight due to high water.

Flood, Van Zandt

When
March 20, 4:45 AM CST to 5:45 AM CST
Where
Van Zandt County, 1.35 mi WNW of Wentworth to 1.55 mi E of Oakland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.590, -95.820

Heavy rain left residual flooding that closed the intersection of Farm-to-Market 1255 and County Road 1652. Farm-to-Market 1255 was also closed at the intersection with Highway 110.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368583, 368584, 368585, 368587, 368586, 368588, 368589, 370294, 370291, 370292, 370293, 370886, 370299, 370894, 370899, 370906, 373726, 370301, 370918, 373725, 371767, 370302, 370303, 370305, 370306, 370940, 371755, 373750, 371769, 372631, 371766, 371751.